Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 2, 2006, 4:45 PM CDT for Clay County, Dickinson County, Kansas. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2006, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 2, 2006, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:58 PM CDT | TSTM WND GST 70 | 2 Ssw Longford, KS | |
| Aug 2, 5:10 PM CDT | HAIL 1 | 3 Ne Longford, KS | LOTS OF BRANCHES DOWN |
| Aug 2, 5:20 PM CDT | TSTM WND GST 60 | 5 Nw Wakefield, KS | |
| Aug 2, 5:31 PM CDT | TSTM WND DMG | Clay Center, KS | REPORTS OF TREES AND LIMBS BLOWN DOWN. |
| Aug 2, 5:31 PM CDT | TSTM WND GST 60 | 1 E Clay Center, KS | |
| Aug 2, 5:37 PM CDT | TSTM WND DMG | Clay Center, KS | SEVERAL TREES REPORTED DOWN IN THE CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 022145 SVRTOP KSC027-041-022245- /O.NEW.KTOP.SV.W.0151.060802T2145Z-060802T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT WED AUG 2 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTH CENTRAL KANSAS NORTHERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 545 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF MANCHESTER...OR ABOUT 19 MILES NORTH OF SALINA... MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MANCHESTER... LONGFORD... OAK HILL... TALMAGE... CLAY CENTER... GREEN... WAKEFIELD... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3944 9736 3898 9736 3901 9697 3944 9695 $$
4 follow-up statements
000 WWUS53 KTOP 022155 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 453 PM CDT WED AUG 2 2006 KSC027-041-022245- /O.CON.KTOP.SV.W.0151.000000T0000Z-060802T2245Z/ CLAY-DICKINSON- 453 PM CDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN DICKINSON AND CLAY COUNTIES... AT 445 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH NEAR WELLS. THE STORM WAS LOCATED 7 MILES SOUTHWEST OF LONGFORD...OR ABOUT 19 MILES NORTHWEST OF ABILENE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MANCHESTER...TALMAGE...LONGFORD...OAK HILL...MOONLIGHT...IDANA...CLAY CENTER...GREEN AND WAKEFIELD. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3944 9736 3898 9736 3901 9697 3944 9695 $$
000 WWUS53 KTOP 022207 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 505 PM CDT WED AUG 2 2006 KSC027-041-022245- /O.CON.KTOP.SV.W.0151.000000T0000Z-060802T2245Z/ CLAY-DICKINSON- 505 PM CDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN DICKINSON AND CLAY COUNTIES... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LONGFORD...OR ABOUT 17 MILES NORTH OF ABILENE...MOVING NORTHEAST AT 25 MPH. AT 458 PM...SPOTTERS REPORTED 70 MPH WINDS 2 MILES SOUTHWEST OF LONGFORD. LOCATIONS IMPACTED INCLUDE... MOONLIGHT...IDANA...CLAY CENTER...WAKEFIELD AND GREEN. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3944 9736 3898 9736 3901 9697 3944 9695 $$
000 WWUS53 KTOP 022216 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT WED AUG 2 2006 KSC027-041-022245- /O.CON.KTOP.SV.W.0151.000000T0000Z-060802T2245Z/ CLAY-DICKINSON- 514 PM CDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN DICKINSON AND CLAY COUNTIES... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF LONGFORD...OR ABOUT 14 MILES SOUTH OF CLAY CENTER...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...WAKEFIELD...MILFORD LAKE...AND GREEN. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3944 9736 3898 9736 3901 9697 3944 9695 $$
000 WWUS53 KTOP 022238 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 536 PM CDT WED AUG 2 2006 KSC027-041-022245- /O.CON.KTOP.SV.W.0151.000000T0000Z-060802T2245Z/ CLAY-DICKINSON- 536 PM CDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN DICKINSON AND CLAY COUNTIES... AT 533 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH IN CLAY CENTER. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...GREEN...AND MILFORD LAKE. STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3944 9736 3898 9736 3901 9697 3944 9695 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:12 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 2, 4:12 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT WED AUG 2 2006 .DISCUSSION... CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS. CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR. CAPE RUNNING GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY MIDNIGHT TO NEARLY 2.5 INCHES. RESULT IS THAT MAIN THREATS ARE WIND AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP. WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE AREA. COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE. AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE SOUTHERN CWA. TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA. WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 4:24 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT WED AUG 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY 56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF THE KANSAS TURNPIKE.
In the hours before
Special weather statement, Aug 2, 3:21 PM CDT, 1 hour 24 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT WED AUG 2 2006 KSZ020-034-022115- CLOUD-OTTAWA- 321 PM CDT WED AUG 2 2006 THROUGH 415 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND POSSIBLY SOME LARGE HAIL WITH WITH LOCALLY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...MINNEAPOLIS...GLASCO...MILTONVALE...DELPHOS AND BENNINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 3:50 PM CDT, 55 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED AUG 2 2006 KSZ034-022130- OTTAWA- 350 PM CDT WED AUG 2 2006 THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING SMALL HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT ADA...BENNINGTON...MINNEAPOLIS AND DELPHOS. ANOTHER CLUSTER OF STRONGER STORMS WAS TRAILING THIS AREA ACROSS LINCOLN COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 4:26 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 426 PM CDT WED AUG 2 2006 KSZ020-021-022215- CLAY-CLOUD- 426 PM CDT WED AUG 2 2006 THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...LONGFORD...OAK HILL...MILTONVALE...VINING...IDANA...MORGANVILLE...AURORA...GREEN... WAKEFIELD AND CLAY CENTER. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Aug 2, 4:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.75 INCH OTTAWA KS LAW ENFORCEMENT
&&
KCLocal storm report, Aug 2, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.50 INCH OTTAWA KS TRAINED SPOTTER
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 56 min |
| Aug 2, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Aug 2, 4:45 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Aug 2, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 20 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 43 min |
| Aug 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 48 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.